Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Bismarck, ND

July 3, 2009McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2009, 8:59 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 8:59 PM CDT (01:59 UTC)
Expired
Jul 3, 2009, 10:00 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:13 PM CDTTSTM WND DMG5 W Williston, NDTREE FELL ON POWER LINE...CAUSING THE POWER LINE TO FALL DOWN.
Jul 3, 9:19 PM CDTTSTM WND GST 56Williston, ND
Jul 3, 9:40 PM CDTTSTM WND DMGSpring Brook, NDLEANING POWER POLES AND LARGE TREE BRANCHES DOWN ALONG COUNTY ROAD 6 BETWEEN EPPING AND SPRINGBROOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040159
SVRBIS
NDC053-105-040300-
/O.NEW.KBIS.SV.W.0101.090704T0159Z-090704T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
859 PM CDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1000 PM CDT...900 PM MDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF ALAMO TO 12
  MILES NORTHEAST OF BAINVILLE...OR ALONG A LINE EXTENDING FROM 23
  MILES NORTHEAST OF WILLISTON TO 20 MILES WEST OF WILLISTON...AND
  MOVING SOUTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RAY AND TIOGA AROUND 920 PM CDT.
  EPPING AROUND 925 PM CDT.
  WILLISTON...TRENTON AND FORT UNION AROUND 930 PM CDT.
  CARTWRIGHT AROUND 955 PM CDT.
  CHARBONNEAU AND ALEXANDER AROUND 1000 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE SPRING
BROOK...WHEELOCK...FORT UNION TRADING POST...WHITE TAIL BAY
RECREATION AREA...LEWIS AND CLARK STATE PARK...EAST FAIRVIEW AND
TOBACCO GARDEN BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4804 10405 4845 10407 4863 10301 4817 10282
      4813 10282 4812 10280 4807 10278 4773 10405
      4796 10407
TIME...MOT...LOC 0159Z 339DEG 24KT 4845 10339 4825 10403

$$

PJA
3 follow-up statements
000 
WWUS53 KBIS 040213
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT FRI JUL 3 2009

NDC053-105-040300-
/O.CON.KBIS.SV.W.0101.000000T0000Z-090704T0300Z/
WILLIAMS ND-MCKENZIE ND-
913 PM CDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR NORTHWESTERN MCKENZIE AND WILLIAMS COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
6 MILES NORTHWEST OF SPRING BROOK...OR 10 MILES NORTH OF WILLISTON...
MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON AROUND 925 PM CDT.
  CARTWRIGHT AROUND 930 PM CDT.
  EPPING AROUND 935 PM CDT.
  RAY AND CHARBONNEAU AROUND 945 PM CDT.
  ALEXANDER AROUND 955 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SPRING
BROOK AND LEWIS AND CLARK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED 
ROADWAY.

&&

LAT...LON 4804 10405 4845 10407 4863 10301 4817 10282
      4813 10282 4812 10280 4807 10278 4773 10405
      4796 10407
TIME...MOT...LOC 0212Z 309DEG 19KT 4830 10357

$$

PJA
000 
WWUS53 KBIS 040227
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
927 PM CDT FRI JUL 3 2009

NDC053-105-040300-
/O.CON.KBIS.SV.W.0101.000000T0000Z-090704T0300Z/
WILLIAMS ND-MCKENZIE ND-
927 PM CDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR NORTHWESTERN MCKENZIE AND WILLIAMS COUNTIES...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SPRING BROOK...OR 9 MILES NORTHEAST OF WILLISTON...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON AROUND 930 PM CDT.
  EPPING AND CARTWRIGHT AROUND 935 PM CDT.
  RAY AROUND 950 PM CDT.
  CHARBONNEAU AROUND 955 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SPRING 
BROOK AND LEWIS AND CLARK STATE PARK. ANY BOATERS ON THE MISSOURI 
RIVER NEAR AND EAST OF WILLISTON SHOULD SEEK IMMEDIATE HARBOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
SOME ROTATION HAS BEEN SPOTTED WITH THIS STORM. IF A TORNADO IS 
SPOTTED...SEEK IMMEDIATE SHELTER.

DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS. AT 919 PM CDT...A WIND GUST TO 56 MPH WAS REPORTED AT 
THE WILLISTON AIRPORT. DAMAGING WINDS ARE ALSO POSSIBLE ONCE THE 
RAIN BEGINS AS WELL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY

&&

LAT...LON 4804 10405 4845 10407 4863 10301 4817 10282
      4813 10282 4812 10280 4807 10278 4773 10405
      4796 10407
TIME...MOT...LOC 0223Z 312DEG 19KT 4827 10353

$$

PJA
000 
WWUS53 KBIS 040248
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT FRI JUL 3 2009

NDC053-105-040300-
/O.CON.KBIS.SV.W.0101.000000T0000Z-090704T0300Z/
WILLIAMS ND-MCKENZIE ND-
948 PM CDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR NORTHWESTERN MCKENZIE AND WILLIAMS COUNTIES...

AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WHITE TAIL BAY RECREATION AREA TO
7 MILES SOUTH OF TRENTON...MOVING SOUTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ALEXANDER...CHARBONNEAU AND CHARLSON AROUND 1000 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE WHITE
TAIL BAY RECREATION AREA...LEWIS AND CLARK STATE PARK AND TOBACCO
GARDEN BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4804 10405 4845 10407 4863 10301 4817 10282
      4813 10282 4812 10280 4807 10278 4773 10405
      4796 10407
TIME...MOT...LOC 0248Z 308DEG 28KT 4822 10308 4798 10379

$$

PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:29 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 3:29 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI JUL 3 2009

.SYNOPSIS...

&&

.SHORT TERM...TODAY THROUGH SUNDAY...

CURRENTLY...SUBTROPICAL RIDGING OVER TEXAS HAS BEGUN TO FLATTEN
OUT AS MID-LEVEL FLOW OVER THE NORTHERN PLAINS TURNS MORE
NORTHWESTERLY. SHOWERS RESULTING FROM A MIDDLE LEVEL LOW OVER
SOUTH DAKOTA SHOULD CONTINUE TO MOVE EAST ALONG THE SD/ND
BORDER...WHILE THE ASSOCIATED CLOUD SHIELD WILL MOST LIKELY
INHIBIT THE CHANCES FOR STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING. HOWEVER...ISOLATED AREAS OF CONVECTION WILL LIKELY REMAIN
IN THE AREA UNTIL LOSS OF DAYTIME HEATING.

AS THE RIDGE REBUILDS TO THE WEST LATER IN THE SHORT TERM...AN
UPPER LOW MOVES INTO SOUTHWEST CANADA/NORTHWEST U.S. THE
MIDDLE LEVEL SHORTWAVES REVOLVING AROUND THE LOW WILL THEN TRAVERSE
THE NORTHWESTERLY FLOW OVER NORTH DAKOTA. THE MAIN FORECAST
CONCERN IS THE TIMING AND STRENGTH OF THESE NUMEROUS AND FAST-
MOVING IMPULSES. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE
AVERAGE THROUGH THE SHORT TERM.

THE FIRST WEAK PULSE OF ENERGY IN THE FLOW OVER THE FORECAST AREA IS
EXPECTED ON INDEPENDENCE DAY. WITH FORECAST THERMODYNAMIC
PROFILES TRENDING TOWARD MODERATE INSTABILITY...AND WARMER
TEMPERATURES AT THE SURFACE...PRECIPITATION CHANCES HAVE BEEN
INCREASED ACROSS NORTH CENTRAL. THIS IS ALSO WHERE THE BEST
FRONTAL FORCING APPEARS IN THE 12 UTC MODEL SUITE. SUNDAY LOOKS
TO HAVE ANOTHER IMPULSE AND SIMILAR CONDITIONS...BUT WITH A BIT
MORE STABILITY IN THE LOWER LEVELS.

LATE SUNDAY AND INTO MONDAY...RIDGING OVER THE ROCKIES WILL LIKELY
BUILD EAST AND INTO THE NORTHERN PLAINS...BUT NOT BEFORE ONE LAST
SHOT OF ENERGY GIVES ANOTHER CHANCE FOR PRECIPITATION ACROSS THE
NORTHWEST ON MONDAY ALONG A SURFACE BOUNDARY. PLACEMENT AND TIMING
OF THE BOUNDARY WILL LEND GREATLY TO LOCATION AND CHANCES OF
CONVECTION.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...

THE LONG TERM PERIOD IS INFLUENCED BY A LONGWAVE TROUGH THAT BEGINS
TUESDAY OVER THE WEST COAST AND ROCKIES SENDING SHORTWAVE ENERGY
INTO THE NORTHERN PLAINS...AS NORTH DAKOTA IS IN THE UPSTREAM
SOUTHWESTERLY FLOW ALOFT AHEAD OF THE LONGWAVE TROUGH. THE MODELS
ARE IN AGREEMENT WITH THIS PATTERN PERSISTING...UNTIL FRIDAY. THIS
IS WHEN THE ECMWF DEPICTS THE TROUGH INTENSIFYING AND PROGRESSING
NORTHEASTWARD INTO THE GREAT LAKES/HUDSON BAY REGION...WHILE THE GFS
KEEPS THE MAIN TROUGH OUT WEST WITH CONTINUED SHORTWAVE ENERGY
IMPULSES MOVING ACROSS THE NORTHERN PLAINS. THUS HAVE KEPT A CHANCE
OF THUNDERSTORMS TUESDAY THROUGH THURSDAY...THEN NO MENTION OF
PRECIPITATION BY FRIDAY NIGHT.

SEASONABLE TEMPERATURES WITH HIGHS IN THE 80S TUESDAY...COOLING TO
75 TO 85 FOR THURSDAY AND FRIDAY.

&&

.AVIATION...

SURFACE HIGH OVER NORTHEASTERN NORTH DAKOTA WILL CONTINUE TO BRING
EAST/SOUTHEAST WINDS TO TAF SITES. RAIN SHOWERS WILL CONTINUE TO
DEVELOP ACROSS SOUTHERN NORTH DAKOTA...MAINLY SOUTH OF TAF SITES.
FOCUS FOR THUNDERSTORM DEVELOPMENT IS OVER EASTERN MONTANA AND
SOUTHEASTERN SASKATCHEWAN...AND WILL LOOK FOR THIS CONVECTION TO
ADVECT INTO WESTERN NORTH DAKOTA TO MAINLY AFFECT KDIK AND KISN THIS
EVENING/TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BPN/JV/SCHECK
Hazardous weather outlook, Jul 3, 4:37 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT FRI JUL 3 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
437 AM CDT FRI JUL 3 2009 /337 AM MDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND FAR
SOUTH CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS
WILL OCCUR ELSEWHERE. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:45 PM CDTTornado WarningBISMcKenzie, Williams30 min
Jul 3, 9:54 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.